Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 158, NWS Wichita, KS

May 29, 2016Reno County, Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 29, 2016, 11:56 AM CDT for Reno County, Sedgwick County, Kansas. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2016, 11:56 AM CDT (16:56 UTC)
Expired
May 29, 2016, 12:26 PM CDT
In force
30 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Reno County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 31 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 11:59 AM CDTHAIL 1Andale, KSPICTURE VIA TWITTER
May 29, 11:59 AM CDTHAIL 1.53 Nnw Andale, KSQUARTER TO PING PONG BALL SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 4.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 642 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
642 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1620 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted.

843 
WUUS53 KICT 291656
SVRICT
KSC155-173-291800-
/O.NEW.KICT.SV.W.0158.160529T1656Z-160529T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1156 AM CDT SUN MAY 29 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 100 PM CDT

* AT 1156 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ANDALE...OR
  NEAR MOUNT HOPE...MOVING NORTH AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  COLWICH...HAVEN...MOUNT HOPE...ANDALE AND BENTLEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3792 9778 3792 9770 3791 9770 3791 9744
      3773 9755 3773 9778
TIME...MOT...LOC 1656Z 202DEG 13KT 3782 9765 

HAIL...1.00IN
WIND...60MPH
 
$$

HOWERTON
2 follow-up statements
808 
WWUS53 KICT 291713
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1213 PM CDT SUN MAY 29 2016

KSC155-291722-
/O.CAN.KICT.SV.W.0158.000000T0000Z-160529T1800Z/
RENO KS-
1213 PM CDT SUN MAY 29 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RENO COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3777 9770 3791 9770 3791 9744 3777 9753
TIME...MOT...LOC 1712Z 227DEG 13KT 3786 9758 

$$

KSC173-291800-
/O.CON.KICT.SV.W.0158.000000T0000Z-160529T1800Z/
SEDGWICK KS-
1213 PM CDT SUN MAY 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR NORTHWESTERN SEDGWICK COUNTY...

AT 1212 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BENTLEY...OR
NEAR MOUNT HOPE...MOVING NORTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
COLWICH...MOUNT HOPE...ANDALE AND BENTLEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3777 9770 3791 9770 3791 9744 3777 9753
TIME...MOT...LOC 1712Z 227DEG 13KT 3786 9758 

HAIL...1.00IN
WIND...60MPH
 
$$

HOWERTON
525 
WWUS53 KICT 291726
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1226 PM CDT SUN MAY 29 2016

KSC173-291736-
/O.CAN.KICT.SV.W.0158.000000T0000Z-160529T1800Z/
SEDGWICK KS-
1226 PM CDT SUN MAY 29 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SEDGWICK COUNTY
IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3777 9770 3791 9770 3791 9744 3777 9753
TIME...MOT...LOC 1723Z 202DEG 13KT 3791 9756 

$$

RITZMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:55 AM CDT, 9 hours 1 minute earlier.

Area forecast discussion, May 29, 2:55 AM CDT, 9 hours 1 minute before
Area Forecast Discussion
National Weather Service Wichita KS
255 AM CDT SUN MAY 29 2016

.SHORT TERM...(Today through Tuesday night)
Issued at 249 AM CDT Sun May 29 2016

Elevated showers and storms may develop this morning as a subtle
area of H85 moisture transport noses into Southern Kansas ahead
of a subtle shortwave trough approaching from the Southern Rockies.
Confidence in timing/coverage remains fairly low and maintained
low pops across much of the area through the day. Any activity
developing over Central KS this afternoon/evening may spread
eastward across South Central Kansas tonight although confidence
in coverage remains fairly low. Another mild day is anticipated
with highs in the low to mid 80s.

Monday-Tuesday...We may see a break in the action on Monday although
the airmass is progged to become quite unstable during the afternoon
hours. The primary focus for storm development will be the dryline
which is progged to remain well west of the area across the High
Plains of Western Kansas. Due to weak cinh...we may still see a
diurnally driven storm or two, so pops were trended down across the
area. Better chances for deep moist convection may arrive across
Central KS Monday night as the LLJ/H85 moisture transport ramps up
once again. By late Tuesday...a shortwave trough moving over the
Northern Plains will drive a cold front south bringing increasing
chances for deep moist convection through Tuesday night.

.LONG TERM...(Wednesday through Saturday)
Issued at 249 AM CDT Sun May 29 2016

A dry post-frontal regime will develop across the area on
Wednesday and persist through the remainder of the period. Highs
will remain below normal through the remainder of the work week
with readings in the 70s. Another frontal passage is expected on
the weekend which may bring a brief round of showers and storms
but confidence in timing remains too low to mention at this time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1125 PM CDT Sat May 28 2016

VFR conditions will prevail for all TAF sites across Central/South
Central Kansas for the next 24hrs. Meanwhile some mid-level clouds
will spread into South Central Kansas Sunday morning and early
afternoon. Also could see a few showers/storms over South Central
Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    82  61  82  63 /  30  30  30  30
Hutchinson      80  60  81  62 /  30  30  30  30
Newton          81  61  81  62 /  30  30  30  30
ElDorado        82  63  81  63 /  30  30  30  30
Winfield-KWLD   82  63  81  64 /  40  30  30  30
Russell         80  57  81  60 /  30  30  30  50
Great Bend      82  58  81  61 /  30  30  30  40
Salina          82  59  83  62 /  30  30  30  40
McPherson       81  59  81  62 /  30  30  30  40
Coffeyville     84  64  82  64 /  30  30  30  30
Chanute         83  64  82  63 /  30  30  30  30
Iola            83  64  82  63 /  30  30  30  30
Parsons-KPPF    84  64  82  63 /  30  30  30  30

&&

.ICT Watches/Warnings/Advisories...
None.
&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...CDJ
Hazardous weather outlook, May 29, 4:46 AM CDT, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
446 AM CDT SUN MAY 29 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-301000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
446 AM CDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS RIVERS...STREAMS AND FLOOD PRONE AREAS REMAIN IN FLOOD
ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. SEE THE LATEST FLOOD
WARNINGS FOR DETAILS.

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE AREA TODAY AND TONIGHT. A STRONG STORM OR TWO
WITH SMALL HAIL AND BRIEF HEAVY RAIN WILL BE POSSIBLE BUT
ORGANIZED SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOME RIVER FLOODING WILL LINGER INTO THE WORK WEEK...CONTINUE TO
CHECK THE LATEST FLOOD WARNINGS FOR DETAILS. THUNDERSTORMS WILL
REMAIN IN THE FORECAST THROUGH EARLY WEDNESDAY. A FEW STRONG OR
SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE
ON TUESDAY AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, May 29, 11:52 AM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1152 AM CDT SUN MAY 29 2016

KSZ067-083-291715-
SEDGWICK KS-RENO KS-
1152 AM CDT SUN MAY 29 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 1215 PM CDT

* AT 1147 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM OVER ANDALE...OR NEAR MOUNT HOPE...
  MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS...WIND GUSTS UP TO 50 MPH AND VERY
HEAVY RAIN WILL BE POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  COLWICH...HAVEN...MOUNT HOPE...ANDALE...BENTLEY AND CHENEY LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3791 9781 3791 9744 3773 9755 3773 9778
TIME...MOT...LOC 1647Z 202DEG 13KT 3780 9766

HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:58 PM CDTRiver Flood WarningICTHarvey, Reno24 hr
May 29, 4:46 AM CDTRiver Flood WarningICTHarvey23 hr
May 29, 11:52 AM CDTSpecial Weather StatementICTSedgwick23 min
May 29, 12:02 PM CDTSpecial Weather StatementICTChautauqua43 min
May 29, 12:40 PM CDTSpecial Weather StatementICTChautauqua35 min
May 29, 12:58 PM CDTSpecial Weather StatementICTSedgwick32 min
May 29, 1:11 PM CDTSevere Thunderstorm WarningICTSedgwick48 min
May 29, 1:13 PM CDTSpecial Weather StatementICTElk62 min
May 29, 1:20 PM CDTSpecial Weather StatementICTHarvey55 min
May 29, 1:33 PM CDTSevere Thunderstorm WarningICTButler57 min
May 29, 1:54 PM CDTSpecial Weather StatementICTMcPherson36 min
May 29, 2:01 PM CDTSevere Thunderstorm WarningICTMcPherson44 min
May 29, 2:18 PM CDTSevere Thunderstorm WarningICTButler42 min
May 29, 2:33 PM CDTSpecial Weather StatementICTButler27 min
May 29, 2:36 PM CDTSpecial Weather StatementICTMarion24 min
May 29, 2:46 PM CDTSevere Thunderstorm WarningICTMarion26 min
May 29, 2:52 PM CDTAreal Flood WarningICTButler6 hr
May 29, 2:56 PM CDTSevere Thunderstorm WarningICTButler33 min
May 29, 3:01 PM CDTSpecial Weather StatementICTSaline29 min
May 29, 3:11 PM CDTSpecial Weather StatementICTButler34 min
May 29, 3:14 PM CDTSpecial Weather StatementICTCowley31 min
May 29, 3:25 PM CDTSpecial Weather StatementICTSaline35 min
May 29, 3:44 PM CDTSpecial Weather StatementICTChautauqua31 min
May 29, 3:57 PM CDTSpecial Weather StatementICTCowley33 min
May 29, 4:06 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Saline39 min
May 29, 4:30 PM CDTSpecial Weather StatementICTCowley30 min
May 29, 4:36 PM CDTSevere Thunderstorm WarningICTCowley54 min
May 29, 4:46 PM CDTSpecial Weather StatementICTSaline29 min
May 29, 5:05 PM CDTSpecial Weather StatementICTMarion25 min
May 29, 5:21 PM CDTAreal Flood WarningICTCowley4 hr
May 29, 5:23 PM CDTSpecial Weather StatementICTCowley37 min
May 29, 5:38 PM CDTSpecial Weather StatementICTMarion37 min
May 29, 6:36 PM CDTSpecial Weather StatementICTRussell24 min
May 29, 6:41 PM CDTSevere Thunderstorm WarningICTRussell64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.